Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 290, NWS Fort Worth, TX

May 5, 2000Delta County, Hopkins County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 5, 2000, 11:57 AM CDT for Delta County, Hopkins County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 5, 2000, 11:57 AM CDT (16:57 UTC)
Expired
May 5, 2000, 12:45 PM CDT
In force
48 min
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Delta County, TX, Hopkins County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 180 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 12:02 PM CDTHail 0.75Cooper, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 5.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2000-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2000-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 051658
SVRFTW
TXC119-223-051745-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1157 AM CDT FRI MAY 5 2000

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELTA COUNTY IN NORTHEAST TEXAS
  HOPKINS COUNTY IN NORTHEAST TEXAS

* UNTIL 1245 PM CDT

* AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER COOPER...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE COOPER...AND SULPHUR SPRINGS.

THIS STORM LIKELY CONTAINS HAIL TO ONE INCH IN DIAMETER.

LAT...LON 3341 9576 3310 9548 3329 9531 3348 9569

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 10:12 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 5, 10:12 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1012 AM CDT FRI MAY 5 2000

SLOW MOVING UPPER LOW OVER WESTERN ARKANSAS WILL ALLOW FOR BANDS OF
CONVECTION TO CONTINUE OVER NORTH CENTRAL TEXAS THROUGH THIS
EVENING. STEEP MID LEVEL LAPSE RATES...HIGH PRECIPITABLE WATER...
AND WEAK WINDS ALOFT ARE EVIDENT ON LATEST 12Z SOUNDING. A NUMBER OF
OUTFLOW BOUNDARIES WILL SERVE AS A FOCUS STRONG THUNDERSTORM
DEVELOPMENT. WILL CONTINUE WITH THE MENTION OF A FEW SEVERE AND
ADD THE POTENTIAL FOR BRIEF HEAVY RAINFALL RESULTING IN RUNOFF.
LATEST SATELLITE LOOP INDICATES MERGING COLD TOPS. WITH A NUMBER OF
COUNTIES WITH A LOW THRESHOLD FOR HEAVY RAINFALL...HAVE ISSUCED A
FLASH FLOOD WATCH FOR A LARGE PART OF THE REGION THROUGH THIS
AFTERNOON.

.FTW...FLASH FLOOD WATCH THROUGH THIS AFTERNOON EXCEPT SOUTHWEST
       AND EXTREME NORTHEAST.

48

In the hours before

Special weather statement, May 5, 6:55 AM CDT, 5 hours 2 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051500-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED...
NATIONAL WEATHER SERVICE FORT WORTH TX
655 AM CDT FRI MAY 5 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING
MAINLY ALONG AND EAST OF A SHERMAN...CORSICANA...WACO LINE.  THIS
INCLUDES THE CITIES OF GRAHAM...STEPHENVILLE...GAINESVILLE...TEMPLE
AND THE DALLAS/FORT WORTH METROPLEX. THE MAIN THREAT WILL BE FROM
LARGE HAIL AND DAMAGING STRAIGHT-LINE WINDS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH
CENTRAL TEXAS THIS AFTERNOON AND TONIGHT.

EARLY THIS MORNING...STRONG THUNDERSTORMS WERE DEVELOPING ALONG A
SURFACE BOUNDARY ALONG A WICHITA FALLS...STEPHENVILLE...BROWNWOOD
LINE.  THESE STORMS WILL PERSIST THROUGH A GOOD PORTION OF THE
MORNING. AND SPOTTER ACTIVATION...ESPECIALLY WEST OF INTERSTATE
35 MAY OCCUR AT ANY TIME THIS MORNING.

THE BOUNDARY FROM THIS MORNING STORMS...COMBINED WITH ANOTHER
BOUNDARY IN CENTRAL TEXAS...WILL MOVE NORTHWARD DURING THE
AFTERNOON AND EVENING...PROVIDING THE FOCUS FOR ADDITIONAL
THUNDERSTORM DEVELOPMENT.

THE ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS ALL OF NORTH
TEXAS.  IN ADDITION...SOME CLEARING IS EXPECTED ACROSS NORTH TEXAS
THIS AFTERNOON. WITH SOLAR HEATING...CONDITIONS ARE EXPECTED TO
BECOME QUITE UNSTABLE ACROSS NORTH CENTRAL TEXAS THIS AFTERNOON.

FORECAST WIND PROFILES SUGGEST LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY THREATS WITH THUNDERSTORMS THAT DO FORM...BUT THE POTENTIAL
EXISTS FOR AN ISOLATED TORNADO OR TWO IN THE VICINITY OF THESE
BOUNDARIES THIS AFTERNOON AND EVENING.

STORM SPOTTER ACTIVATION...MAY BE REQUIRED ANYWHERE ACROSS THE
SLIGHT RISK AREA BY MID TO LATE AFTERNOON.

FOR HAZARDOUS WEATHER/THUNDERSTORM OUTLOOKS FOR ADJACENT AREAS...SEE
OKCSPSOKC (NORTHWESTERN TEXAS...WESTERN AND CENTRAL OKLAHOMA)...
OKCSPSTUL (EASTERN OKLAHOMA AND NORTHWEST ARKANSAS)...NEWSPSSHV
(NORTHEAST TEXAS...NORTHWESTERN LOUISIANA...EXTREME SOUTHEASTERN
OKLAHOMA AND SOUTHWESTERN ARKANSAS)...SATSPSHOU (SOUTHEAST TEXAS)...
SATSPSSAT (SOUTH CENTRAL TEXAS)...AND LBBSPSSJT (WEST CENTRAL TEXAS).

05
Special weather statement, May 5, 7:13 AM CDT, 4 hours 44 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051500-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...CORRECTED...
NATIONAL WEATHER SERVICE FORT WORTH TX
713 AM CDT FRI MAY 5 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING
MAINLY ALONG AND WEST OF A SHERMAN...CORSICANA...WACO LINE.  THIS
INCLUDES THE CITIES OF GRAHAM...STEPHENVILLE...GAINESVILLE...TEMPLE
AND THE DALLAS/FORT WORTH METROPLEX. THE MAIN THREAT WILL BE FROM
LARGE HAIL AND DAMAGING STRAIGHT-LINE WINDS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH
CENTRAL TEXAS THIS AFTERNOON AND TONIGHT.

EARLY THIS MORNING...STRONG THUNDERSTORMS WERE DEVELOPING ALONG A
SURFACE BOUNDARY ALONG A WICHITA FALLS...STEPHENVILLE...BROWNWOOD
LINE.  THESE STORMS WILL PERSIST THROUGH A GOOD PORTION OF THE
MORNING. AND SPOTTER ACTIVATION...ESPECIALLY WEST OF INTERSTATE
35...MAY OCCUR AT ANY TIME THIS MORNING.

THE BOUNDARY FROM THIS MORNING STORMS...COMBINED WITH ANOTHER
BOUNDARY IN CENTRAL TEXAS...WILL MOVE NORTHWARD DURING THE
AFTERNOON AND EVENING...PROVIDING THE FOCUS FOR ADDITIONAL
THUNDERSTORM DEVELOPMENT.

THE ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS ALL OF NORTH
TEXAS.  IN ADDITION...SOME CLEARING IS EXPECTED ACROSS THE
REGION THIS AFTERNOON. WITH SOLAR HEATING...CONDITIONS ARE
EXPECTED TO BECOME QUITE UNSTABLE.

FORECAST WIND PROFILES SUGGEST LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY THREATS WITH THUNDERSTORMS THAT DO FORM...BUT THE POTENTIAL
EXISTS FOR AN ISOLATED TORNADO OR TWO IN THE VICINITY OF THESE
BOUNDARIES THIS AFTERNOON AND EVENING.

STORM SPOTTER ACTIVATION...MAY BE REQUIRED ANYWHERE ACROSS THE
SLIGHT RISK AREA BY MID TO LATE AFTERNOON.

FOR HAZARDOUS WEATHER/THUNDERSTORM OUTLOOKS FOR ADJACENT AREAS...SEE
OKCSPSOKC (NORTHWESTERN TEXAS...WESTERN AND CENTRAL OKLAHOMA)...
OKCSPSTUL (EASTERN OKLAHOMA AND NORTHWEST ARKANSAS)...NEWSPSSHV
(NORTHEAST TEXAS...NORTHWESTERN LOUISIANA...EXTREME SOUTHEASTERN
OKLAHOMA AND SOUTHWESTERN ARKANSAS)...SATSPSHOU (SOUTHEAST TEXAS)...
SATSPSSAT (SOUTH CENTRAL TEXAS)...AND LBBSPSSJT (WEST CENTRAL TEXAS).

05
Special weather statement, May 5, 11:17 AM CDT, 40 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-052100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1117 AM CDT FRI MAY 5 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF NORTH
CENTRAL TEXAS THROUGH EARLY EVENING. THE MAIN THREAT WILL BE
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS.
THERE IS ALSO THE POTENTIAL FOR BRIEF PERIODS OF HEAVY RAINFALL WHICH
COULD RESULT IN LOCALIZED FLASH FLOODING.

JUST BEFORE MIDDAY...A NEARLY STATIONARY UPPER LEVEL LOW PRESSURE
SYSTEM WAS LOCATED OVER WESTERN ARKANSAS. WEAK DISTURBANCES ROTATING
AROUND THIS STORM WILL ENCOUNTER A DEEPLY MOIST AND UNSTABLE AIRMASS
OVER NORTH TEXAS. AS THUNDERSTORMS FORM AND DISSIPATE...CONVERGING
OUTFLOW BOUNDARIES WILL SERVE AS THE FOCUS FOR ADDITIONAL
THUNDERSTORM DEVELOPMENT.

STEERING WINDS IN THE UPPER ATMOSPHERE REMAIN LIGHT. THIS WILL ALLOW
FOR SLOW MOVING THUNDERSTORMS AND THE TRAINING OF HEAVY RAIN
PRODUCING CELLS OVER THE SAME LOCATION. RAINFALL AMOUNTS OF ONE TO
THREE INCHES ARE POSSIBLE OVER ALREADY SATURATED SOIL CONDITIONS.
THIS MAY LEAD TO HIGH WATER RUNOFF ALONG CREEKS...STREAMS AND A FEW
ROADWAYS. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS
AFTERNOON.

EMERGENCY MANAGEMENT AND STORM SPOTTERS ACROSS ALL OF NORTH CENTRAL
TEXAS SHOULD BE READY FOR LIMITED SPOTTER ACTIVATION THROUGH THIS
AFTERNOON OR EARLY EVENING.

FOR HAZARDOUS WEATHER/THUNDERSTORM OUTLOOKS FOR ADJACENT AREAS...SEE
OKCSPSOKC (NORTHWESTERN TEXAS...WESTERN AND CENTRAL OKLAHOMA)...
OKCSPSTUL (EASTERN OKLAHOMA AND NORTHWEST ARKANSAS)...NEWSPSSHV
(NORTHEAST TEXAS...NORTHWESTERN LOUISIANA...EXTREME SOUTHEASTERN
OKLAHOMA AND SOUTHWESTERN ARKANSAS)...SATSPSHOU (SOUTHEAST TEXAS)...
SATSPSSAT (SOUTH CENTRAL TEXAS)...AND LBBSPSSJT (WEST CENTRAL TEXAS).

48

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:58 AM CDTSevere Thunderstorm WarningFWDYoung47 min
May 5, 8:17 AM CDTSevere Thunderstorm WarningFWDStephens43 min
May 5, 8:41 AM CDTSevere Thunderstorm WarningFWDParker49 min
May 5, 10:40 AM CDTSevere Thunderstorm WarningFWDErath50 min
May 5, 12:17 PM CDTSevere Thunderstorm WarningFWDWise43 min
May 5, 3:54 PM CDTSevere Thunderstorm WarningFWDFalls51 min
May 5, 4:15 PM CDTSevere Thunderstorm WarningFWDMilam, Robertson45 min
May 5, 4:54 PM CDTSevere Thunderstorm WarningFWDMilam, Robertson51 min
May 5, 6:06 PM CDTSevere Thunderstorm WarningFWDMilam39 min
May 5, 6:41 PM CDTFlash Flood WarningFWDMilam2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.